Skip to main content
Article
Apparent neuroleptic malignant syndrome with clozapine and lithium
Systems and Psychosocial Advances Research Center Publications and Presentations
  • Harrison G. Pope
  • J. O. Cole
  • P. T. Choras
  • Carl E. Fulwiler, University of Massachusetts Medical School
UMMS Affiliation
Department of Psychiatry
Date
8-1-1986
Document Type
Article
Medical Subject Headings
Adult; Bipolar Disorder; Clozapine; Dibenzazepines; Drug Therapy, Combination; Fluphenazine; Humans; Lithium; Lithium Carbonate; Male; Neuroleptic Malignant Syndrome
Abstract
Clozapine is an antipsychotic drug reported to be virtually free of extrapyramidal effects. On the basis of this, we hypothesized that it would be unlikely to cause the neuroleptic malignant syndrome (NMS), a rare but severe reaction observed with other antipsychotic drugs. However, when we administered clozapine (in conjunction with lithium) to a patient with a past history of NMS with fluphenazine, the syndrome reappeared after about 3 weeks of treatment. This represents, to our knowledge, the first report of apparent NMS with clozapine.
Rights and Permissions
Citation: J Nerv Ment Dis. 1986 Aug;174(8):493-5.
Related Resources
Link to Article in PubMed
PubMed ID
3090198
Citation Information
Harrison G. Pope, J. O. Cole, P. T. Choras and Carl E. Fulwiler. "Apparent neuroleptic malignant syndrome with clozapine and lithium" Vol. 174 Iss. 8 (1986) ISSN: 0022-3018 (Linking)
Available at: http://works.bepress.com/carl_fulwiler/12/